Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 201, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2016, 5:41 PM CDT for Norman County, Polk County, Minnesota; Traill County, North Dakota. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2016, 5:41 PM CDT (22:41 UTC)
- Expired
- Aug 27, 2016, 6:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Norman County, MN, Polk County, MN, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 34 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 6:01 PM CDT | TSTM WND GST 66 | 2 N Cummings, ND | MEASURED BY BUXTON RWIS STATION NEAR MM 114 ON I-29. |
| Aug 27, 6:02 PM CDT | TORNADO 3 | 2 Ssw Cummings, ND | A TORNADO TOUCHED DOWN AND TRACKED TO THE SOUTHEAST FOR NEARLY 3 MILES TO ABOUT 2.5 NNE OF HILLSBORO BY 610 PM CDT. THIS TORNADO DESTROYED A TWO CAR GARAGE AND SNAPPED OR UPROOTED NUMEROUS TREES NORTHWEST OF THE TAFT ELEVATOR. IT CROSSED I-29 NEAR TAFT AND TOR |
| Aug 27, 6:03 PM CDT | TORNADO | 4 S Cummings, ND | TORNADO ONGOING AT TIME OF REPORT. LOCATION ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.7 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191
WUUS53 KFGF 272241
SVRFGF
MNC107-119-NDC097-272330-
/O.NEW.KFGF.SV.W.0201.160827T2241Z-160827T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
541 PM CDT SAT AUG 27 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN POLK COUNTY IN NORTHWESTERN MINNESOTA...
NORTHWESTERN NORMAN COUNTY IN NORTHWESTERN MINNESOTA...
EASTERN TRAILL COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 630 PM CDT
* AT 541 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BUXTON...OR
22 MILES SOUTH OF GRAND FORKS...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
CLIMAX AROUND 555 PM CDT.
SHELLY...NIELSVILLE AND CALEDONIA AROUND 600 PM CDT.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 100 AND 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4758 9648 4723 9684 4724 9684 4724 9692
4753 9730 4767 9718 4767 9701
TIME...MOT...LOC 2241Z 295DEG 41KT 4760 9710
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:22 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 27, 3:22 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 322 PM CDT SAT AUG 27 2016 .SHORT TERM...(This evening through Sunday) Issued at 322 PM CDT Sat Aug 27 2016 Convection this evening and if we get anything on Sunday will be the main challenge for the period. Strong upper level trough currently moving through the Red River Valley, and with destabilization across the southern counties some severe cells have developed. Isolated severe cells have been pulsing up and down and 1 to 2 inch hail was reported at Fargo. Think there should be at least a small severe threat for the next few hours as 1500 J/kg of CAPE along with 30 to 35 kts of deep layer shear continue over the south CWA continues through sunset. Some weaker cells have also been developing over the northern Red River Valley, and with weaker shear and instability expecting mostly moderate to heavy rain. The convection should push eastward through the rest of the evening and think we should be drying out by 02Z or so. Later tonight will be quiet as the upper trough moves off into Ontario. The main surface trough will be further west and southerly winds will continue over most of the CWA. With clearing skies and recent rains there could be a fog threat, but think that the southerly winds will keep too much from forming. Some stratus moving into the southeastern counties is not out of the question though so bumped up clouds a bit tomorrow morning. Lows tonight should stay mainly in the 50s, and with southerly winds and less clouds and precip temps should get into the 80s for Sunday. With the warm temps the instability tomorrow should be even greater than today, and deep layer bulk shear is still up the the 30 to 45 kt range. However, upper support on Sunday will not nearly be as good with ridging building overhead and only a possible weak embedded vort to set things off. Better chances into Sunday night as low level jet sets up over the eastern CWA and a cold front pushes through Thus just have some low POPs Sunday afternoon with better chances Sunday night. .LONG TERM...(Monday through Saturday) Issued at 322 PM CDT Sat Aug 27 2016 Monday and Tuesday...A cold front should be mostly through the area but a few lingering showers and storms could be in the eastern counties at the start of the period. The boundary should be to our south and east by Tuesday and conditions will remain dry. The front will also help knock temps back from the 80s on Monday to upper 70s to near 80 on Tuesday. Wednesday through Saturday...Upper ridge will start to build in for mid week, although a low chance for precip remains with weak embedded shortwaves and some warm air advection. However, the more significant chances for precip will hold off until Friday and Saturday as the upper ridge moves off the east and flow becomes more southwesterly. Temps throughout the period will be above seasonal averages. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1236 PM CDT Sat Aug 27 2016 Included TSRA or VCTS at all but KDVL as current band of showers and storms oriented southwest to northeast across the forecast area continues to redevelop. Think that the threat of thunderstorms will hang on through the rest of the afternoon before ending early evening. Some spots near the storms have seen reductions in ceilings to MVFR or even IFR conditions, but think this should be short lived and all sites will be VFR by late afternoon or early evening. After some clearing, there is the possibility of some stratus moving back into the area as south winds lift moisture northward. Most of the model solutions keep this south and east of the TAF sites so will leave out for now but keep an eye on things overnight. South winds should keep it mixed enough to prevent fog formation overnight, and will increase to the 10 to 15 kt range by the end of the period. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JR AVIATION...JR
Hazardous weather outlook, Aug 27, 4:12 AM CDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 412 AM CDT SAT AUG 27 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280915- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 412 AM CDT SAT AUG 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY SOUTH OF A LINE FROM TOLNA TO GRAFTON TO WASKISH. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS...AND THE THREAT TIMING IS DURING THE AFTERNOON TO EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY EVENING. WIDESPREAD THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP ON SUNDAY...BUT ANY STORMS THAT DO DEVELOP MAY GROW TO SEVERE LEVELS. THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHWEST AND WEST-CENTRAL MN ON MONDAY. OTHERWISE...THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THE END OF THE WEEK ACROSS PARTS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
In the hours before
Local storm report, Aug 27, 4:22 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TORNADO 6 SE ARVILLA 48.14N 97.25W
08/27/2016 GRAND FORKS ND PUBLIC
VIEWED TORNADO TO THE NORTHWEST FROM NEAR THOMPSON.
&&
JAMLocal storm report, Aug 27, 4:30 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
430 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TORNADO 8 SSW EMERADO 47.81N 97.43W
08/27/2016 GRAND FORKS ND LAW ENFORCEMENT
REPORT OF A LARGE TORNADO SOUTH OF EMERADO. LOCATION
ESTIMATED FROM RADAR.
&&
JAMLocal storm report, Aug 27, 4:45 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
445 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL LAPORTE 47.21N 94.76W
08/27/2016 E0.75 INCH HUBBARD MN TRAINED SPOTTER
&&
JAMLocal storm report, Aug 27, 4:58 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
458 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL GRAFTON 48.42N 97.40W
08/27/2016 M1.00 INCH WALSH ND LAW ENFORCEMENT
&&
JAMLocal storm report, Aug 27, 5:00 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
500 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 1 NW FOXHOME 46.29N 96.32W
08/27/2016 M1.00 INCH WILKIN MN CO-OP OBSERVER
&&
JAMLocal storm report, Aug 27, 5:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 5 SE FERGUS FALLS 46.23N 95.99W
08/27/2016 E0.75 INCH OTTER TAIL MN TRAINED SPOTTER
DIME SIZE HAIL AND ESTIMATED 25 MPH WINDS.
&&
JAMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 12:13 PM CDT | Areal Flood Advisory | FGF | Clay, Norman, Polk | 5 hr |
| Aug 27, 12:54 PM CDT | Special Weather Statement | FGF | Wilkin | 51 min |
| Aug 27, 12:59 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 61 min |
| Aug 27, 1:12 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman | 63 min |
| Aug 27, 1:56 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 64 min |
| Aug 27, 2:57 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 48 min |
| Aug 27, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 38 min |
| Aug 27, 3:52 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 38 min |
| Aug 27, 4:16 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 29 min |
| Aug 27, 4:25 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 50 min |
| Aug 27, 4:38 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 67 min |
| Aug 27, 4:54 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 51 min |
| Aug 27, 5:16 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 44 min |
| Aug 27, 5:33 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 57 min |
| Aug 27, 5:59 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman | 61 min |
| Aug 27, 6:01 PM CDT | Tornado Warning | FGF | Norman | 29 min |
| Aug 27, 6:26 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 64 min |
| Aug 27, 6:58 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 62 min |
| Aug 27, 3:03 PM CDT | Special Weather Statement | FGF | Grand Forks | 27 min |
| Aug 27, 3:10 PM CDT | Special Weather Statement | FGF | Pembina | 35 min |
| Aug 27, 3:30 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 60 min |
| Aug 27, 3:49 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 41 min |
| Aug 27, 4:11 PM CDT | Tornado Warning | FGF | Grand Forks | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.